Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 414, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Aug 17, 2009, 11:55 AM CDT for Ottawa County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2009, 11:55 AM CDT (16:55 UTC)
- Expired
- Aug 17, 2009, 12:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
County Ottawa County, OK
The radar
The Tulsa radar (KINX), 106 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:17 PM CDT | HAIL 0.75 | 2 E Peoria, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1822 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KTSA 171655 SVRTSA OKC115-171730- /O.NEW.KTSA.SV.W.0414.090817T1655Z-090817T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 1155 AM CDT MON AUG 17 2009 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OTTAWA COUNTY IN NORTHEAST OKLAHOMA * UNTIL 1230 PM CDT * AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR WYANDOTTE...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PEORIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3675 9462 3676 9485 3696 9486 3698 9461 TIME...MOT...LOC 1656Z 259DEG 20KT 3685 9472 $$
2 follow-up statements
000 WWUS54 KTSA 171721 SVSTSA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 1221 PM CDT MON AUG 17 2009 OKC115-171730- /O.CON.KTSA.SV.W.0414.000000T0000Z-090817T1730Z/ OTTAWA OK- 1221 PM CDT MON AUG 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR EASTERN OTTAWA COUNTY... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PEORIA TO WYANDOTTE...MOVING EAST AT 10 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL TO THE SIZE OF PENNIES. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WYANDOTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3675 9462 3676 9481 3697 9468 3698 9461 TIME...MOT...LOC 1721Z 270DEG 9KT 3693 9461 3678 9475 $$
000 WWUS54 KTSA 171729 SVSTSA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 1229 PM CDT MON AUG 17 2009 OKC115-171739- /O.EXP.KTSA.SV.W.0414.000000T0000Z-090817T1730Z/ OTTAWA OK- 1229 PM CDT MON AUG 17 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY EXPIRES AT 1230 PM CDT... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM ACROSS FAR EASTERN PORTIONS OF OTTAWA COUNTY. LAT...LON 3675 9462 3676 9481 3697 9468 3698 9461 TIME...MOT...LOC 1729Z 270DEG 9KT 3693 9458 3678 9473 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:14 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 17, 9:14 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 914 AM CDT MON AUG 17 2009 .DISCUSSION... SIGNIFICANT OUTFLOW BOUNDARY JUST ABOUT TO ENTER THE NORTHWEST CORNER OF THE FORECAST AREA. THIS BOUNDARY IS MOVING SOUTHEAST BUT THE SOUTHERN PORTION APPEARS TO BE WEAKENING SO IT LIKELY WILL MAINLY AFFECT THE NORTHERN TIER OF COUNTIES IN NORTHEAST OKLAHOMA THIS MORNING AND EARLY AFTERNOON. HAVE ADJUSTED TEMPERATURES DOWN SOME IN THIS AREA AS WELL. FOR CLOUD COVER AND THE COOLING AFFECT OF THE BAND OF SHOWERS AND THUNDERSTORMS BEING GENERATED BY THIS BOUNDARY. && .PREV DISCUSSION... /ISSUED 703 AM CDT MON AUG 17 2009/ ..AVIATION... DISCUSSION... EARLY MORNING THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH AND WEST OF KTUL AND KRVS THROUGH 18Z. AFTER 21Z DEVELOPING THUNDERSTORMS MAY BRING MVFR CONDITIONS TO KTUL / KRVS. THOSE STORMS MAY EXPAND/DEVELOP SOUTHEAST TO KFYV KXNA AFTER 22Z. OTHERWISE...VFR CONDITIONS ARE ANTICIPATED. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...15 LONG TERM....14
Hazardous weather outlook, Aug 17, 5:25 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 525 AM CDT MON AUG 17 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 457 AM CDT MON AUG 17 2009 ...THUNDER ON THE KANSAS BORDER LATE THIS AFTERNOON... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA... ONSET...THIS AFTERNOON. HEAVY RAIN. RISK...LIMITED. AREA...THE NORTHERN TIER OF COUNTIES IN NORTHEAST OKLAHOMA. ONSET...THIS AFTERNOON. DISCUSSION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS NORTHWEST OF INTERSTATE 44 EARLY THIS MORNING WILL DISSIPATE BEFORE MID MORNING. AFTERNOON HEATING WILL IGNITE A NEW ROUND ROUND OF THUNDERSTORMS GENERALLY NORTH OF STATE HIGHWAY 412. A FEW STORMS WILL BECOME STRONG TO SEVERE...ESPECIALLY IN THOSE AREAS ADJACENT TO THE KANSAS BORDER IN NORTHEAST OKLAHOMA. EVENING STORMS ARE EXPECTED TO BE CLUSTERED NEAR THE KANSAS BORDER...AND EXPAND OR DEVELOP SOUTHEAST OVERNIGHT. STORMS SHOULD REMAIN NORTH OF INTERSTATE 40. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... A FRONTAL BOUNDARY STRETCHED SOUTHWEST TO NORTHEAST ACROSS KANSAS WILL DRIFT SOUTH THE NEXT COUPLE DAYS. THURSDAY THAT BOUNDARY WILL ACCELERATE SOUTH IN RESPONSE TO A SIGNIFICANT UPPER TROUGH DROPPING SOUTHEAST THROUGH THE PLAINS. THUNDER CHANCES IN NORTHEAST OKLAHOMA... WEST CENTRAL AND NORTHWEST ARKANSAS...WILL PEAK THURSDAY IN RESPONSE TO THE TROUGH AND FRONT. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Aug 17, 10:25 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1025 AM CDT MON AUG 17 2009
OKZ054>056-059-064-171615-
CREEK OK-NOWATA OK-OSAGE OK-PAWNEE OK-WASHINGTON OK-
1025 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN NOWATA...WASHINGTON...SOUTHERN OSAGE...NORTHWESTERN
CREEK AND PAWNEE
AT 1024 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES WEST OF DEWEY TO 6 MILES NORTH OF
PAWNEE...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...DELAWARE...LENAPAH...PAWHUSKA...
OSAGE...HOMINY...AVANT...WYNONA...WOLCO...BARNSDALL...PERSHING...
TALLANT...NELAGONEY...OKESA...BARTLESVILLE...RAMONA...OCHELATA...
DEWEY...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND OILTON.
THESE STORMS ARE ALONG AN OUTFLOW BOUNDARY THAT IS RAPIDLY MOVING
SOUTHEAST BUT IS WEAKENING WITH TIME BUT WIND GUSTS OF 40 TO NEAR 50
MPH ARE POSSIBLE WITH THIS BOUNDARY.
LAT...LON 3690 9604 3687 9545 3603 9659 3606 9664
3616 9664 3616 9677 3621 9683 3625 9683
3625 9688 3628 9693 3634 9693 3633 9699
3635 9702
TIME...MOT...LOC 1524Z 295DEG 35KT 3683 9603 3641 9680Special weather statement, Aug 17, 11:07 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1107 AM CDT MON AUG 17 2009
OKZ054>064-067-171700-
CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-NOWATA OK-OSAGE OK-OTTAWA
OK-PAWNEE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1107 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN WAGONER...ROGERS...NORTHERN DELAWARE...CRAIG...
OTTAWA...SOUTHERN NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...
NORTHERN CREEK...TULSA...MAYES AND PAWNEE
AT 1104 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PYRAMID CORNERS TO 11 MILES SOUTHWEST OF
MARAMEC...MOVING SOUTHEAST AT 35 MPH. COUNTIES THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE NORTHWESTERN WAGONER...ROGERS...NORTHERN
DELAWARE...CRAIG...OTTAWA...SOUTHERN
NOWATA...WASHINGTON...SOUTHEASTERN OSAGE...NORTHERN
CREEK...TULSA...MAYES AND PAWNEE COUNTIES THROUGH NOON CDT.
THESE STORMS ARE ALONG AN OUTFLOW BOUNDARY THAT IS RAPIDLY MOVING
SOUTHEAST ACROSS NORTHEAST OKLAHOMA. WHILE THE STORMS ARE SHOWING
A SLOW WEAKENING TREND THEY STILL WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 TO 50 MPH AS THEY PASS THROUGH THESE AREAS.
LAT...LON 3697 9461 3649 9463 3587 9608 3586 9620
3598 9663 3616 9663 3617 9682 3697 9498
TIME...MOT...LOC 1604Z 270DEG 14KT 3682 9512 3613 9681Special weather statement, Aug 17, 11:53 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT MON AUG 17 2009
OKZ054-057-060>068-070-171745-
CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-MAYES OK-MUSKOGEE
OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
1153 AM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN OKMULGEE...NORTHWESTERN WAGONER...SOUTHERN ROGERS...
DELAWARE...SOUTHEASTERN CRAIG...SOUTHEASTERN OSAGE...CREEK...
TULSA AND MAYES
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN MUSKOGEE...NORTHWESTERN CHEROKEE AND NORTHWESTERN
OKFUSKEE
AT 1152 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF CLEORA TO 3 MILES SOUTHWEST
OF SHAMROCK...MOVING SOUTHEAST AT 20 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN THE 40 TO 50
MPH.
LAT...LON 3666 9462 3631 9458 3544 9660 3596 9663
3668 9500
TIME...MOT...LOC 1652Z 330DEG 18KT 3660 9499 3586 9661The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:36 PM CDT | Special Weather Statement | TSA | Osage | 54 min |
| Aug 17, 1:43 AM CDT | Flash Flood Warning | TSA | Osage, Pawnee | 4 hr |
| Aug 17, 10:25 AM CDT | Special Weather Statement | TSA | Nowata, Osage, Pawnee, Washington | 50 min |
| Aug 17, 11:07 AM CDT | Special Weather Statement | TSA | Craig, Mayes, Ottawa, Rogers, Tulsa | 53 min |
| Aug 17, 11:53 AM CDT | Special Weather Statement | TSA | Creek, Delaware, Mayes, Rogers, Tulsa, Wagoner | 52 min |
| Aug 17, 12:28 PM CDT | Special Weather Statement | TSA | Adair, Cherokee, Delaware, Muskogee, Okfuskee, Okmulgee and 1 more | 47 min |
| Aug 17, 12:56 PM CDT | Special Weather Statement | TSA | Osage | 49 min |
| Aug 17, 1:25 PM CDT | Special Weather Statement | TSA | Adair, Cherokee | 65 min |
| Aug 17, 3:06 PM CDT | Flash Flood Watch | TSA | Nowata, Pawnee, Washington | 22 hr |
| Aug 17, 4:30 PM CDT | Areal Flood Advisory | TSA | LeFlore, Sequoyah | 60 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.